Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Burlington, VT

August 20, 2001Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 20, 2001, 7:03 PM EDT for Rutland County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2001, 7:03 PM EDT (23:03 UTC)
Expired
Aug 20, 2001, 8:00 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS51 KBTV 202304
SVRBTV
VTC021-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
703 PM EDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RUTLAND COUNTY IN VERMONT

* UNTIL 800 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WELLS VERMONT...MOVING  
  EAST AT AROUND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PAWLET AND POULTNEY AROUND 710 PM EDT
  NEAR MIDDLETOWN SPRINGS AROUND 720 PM EDT
  NEAR DANBY AROUND 730 PM EDT
  NEAR WALLINGFORD AROUND 740 PM EDT
  NEAR SHREWSBURY AROUND 750 PM EDT
  NEAR MOUNT HOLLY AROUND 800 PM EDT

* OTHER LOCATIONS IN THE WARNING INCLUDE WEST RUTLAND...WELLS...
  WALLINGFORD...SOUTH WALLINGFORD...SHREWSBURY...POULTNEY...
  PITTSFORD...PAWLET...MT. HOLLY...MIDDLETOWN SPRINGS...MENDON...
  CHITTENDEN AND CASTLETON

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR WEATHER UPDATES.

.END

$$

MURRAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:12 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 3:12 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT MON AUG 20 2001

UPPER LOW TO WEST OF FA...WITH DRY SLOT IN WATER VAPOR PUSHING UP
THROUGH CENTRAL NY AND APPROACHING FCST AREA.  SHOWERS AND
THUNDERSTORMS FIRED EARLIER THIS AFTERNOON IN ST. LAWRENCE COUNTY
AND HAVE MOVED INTO FRANKLIN COUNTY NY. APPEARS TO BE ALONG
INTERFACE OF MARITIME EASTERLY FLOW THAT HAS PUSHED ALL THE WAY INTO
THE ADIRONDACKS...AND SWLY SFC FLOW ROTATING AROUND SFC LOW.

TONIGHT...WARMER AIR FROM SW TO PUSH NE...AND PASS THROUGH FA AS A
WMFNT OVERNIGHT...WHILE ALOFT ANOTHER VORT MAX ROTATES AROUND THE
UPPER LOW.  CAPES OFF 12Z MDL RUN NOT QUITE AS IMPRESSIVE AS WHAT THE
00Z RUN WAS SHOWING...WTH ETA CAPES MAXING OUT AT A RESPECTABLE 750-
1000 J/KG THIS EVENING.

WE REMAIN UNDER INFLUENCE OF UPPER LOW THRU LATE TUES...AS ANOTHER
SFC BNDRY PASSES THROUGH LATE TUESDAY SHIFTING WINDS TO W. LEFT CHC
SHOWERS/TSTMS IN FOR TUESDAY INTO EARLY TUESDAY NIGHT.

WK RIDGING BUILDS IN THROUGH MOST OF EXTENDED. ON THURSDAY AVN HAS
A MESO SIZED LOW PRESSURE SYSTEM MOVING ACROSS AREA. NOT QUITE SURE
WHAT TO MAKE OF IT...TOO SMALL TO BE A SYNOPTIC SYSTEM...AND IT LOOKS
LIKE THE AVN WORKS UP AN MCS...THEN HOLDS ON TO THE CONVECTIVE
FEEDBACK AND BRINGS IT THROUGH NEW ENGLAND.

TEMPS...LITTLE CHANGE TO TEMPS FROM PREVIOUS FORECAST.

WORK ZONES ALREADY OUT.

.BTV...NONE.

HANSON

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.